The Diabetes Forum Support Community For Diabetics Online banner

1 - 20 of 20 Posts

·
Registered
Joined
·
198 Posts
Discussion Starter · #1 ·
Do anyone else out there get sick from Metformin 500 mg. It really upsets my stomach. I take two a day. I see my doctor Tuesday for a check up and the results of my blood work. I hope she changes the medication. I really do not want to take it. I wonder if it will matter if I just take one a day until I see her. What do you think?:confused:
 

·
Registered
Joined
·
1,491 Posts
Do anyone else out there get sick from Metformin 500 mg. It really upsets my stomach. I take two a day. I see my doctor Tuesday for a check up and the results of my blood work. I hope she changes the medication. I really do not want to take it. I wonder if it will matter if I just take one a day until I see her. What do you think?:confused:
How long have you been on it, Brandi? For some people it takes up to 8 weeks for the gastro-intestinal symptoms to subside. Others are lucky and it can take only a few days...

For me it never did subside and after a couple months I moved to the Extended-Release metformin, which was MUCH better for me.
 
  • Like
Reactions: brand19922006

·
Registered
Joined
·
4,368 Posts
It does take awhile to get used to the metformin sometimes a couple of months. Also I find if your diet is full of carbs the GI effect will be worse. As long as I limit the amount of carbs to around 15 a meal the GI effects are minimal. Also do you take the ER version, if not ask the doctor to write you a new Rx. For different D's different amounts of metformin work. The small amounts- 500 and 1000 mg did nothing for me. I now take the maximum= 2550 mg and it works great as long as I stick to low carb. All the alternative oral meds do have some serious side effects. So try to make the metformin work.
 
  • Like
Reactions: brand19922006

·
Registered
Joined
·
78 Posts
it took me about a month to get over the bluh feeling and GI effects. I found that if ate a good sized meal with each dose, the side effects were minimal or none. if i took a dose with a light meal or no meal, then look out.

Now I can take my metformin dose and as long as my meals aren't too carb heavy it doesn't bother me too much anymore.
 

·
Registered
Joined
·
4,368 Posts
I find adding fiber to my meals helps with the GI effect. Since you have only been on it a short time, I would give it some more time . Most find taking it with meals helps but I don't do that. I find it better not to take it with food. Also sometimes different manufacturers may affect you different. Some say the brand name Glucophage works better with less side effects.
 

·
Registered
Joined
·
741 Posts
metformin is an excellent drugs and even though you're suffering it is usually only a short term thing...I had to use the extended release also and I take the max 2 in the am and 2 in the pm...it does settle down...it really is worth trying to deal with the GI problems...
 

·
Registered
Joined
·
198 Posts
Discussion Starter · #9 ·
I had tried to cut down and do one pill a day and woke up with a fasting level of 191. I guess I better go back to two pills a day. I see my doctor Tuesday for the results of my blood work anyway. Thanks everyone.
 

·
Registered
Joined
·
2,055 Posts
I wouldn't cut down on your dosage on your own. If the doc put you on two pills a day, then I would take them. If you use a good probiotic with the metformin it can help, but it will calm down. You have only been on it for approximately 3 weeks...I would give it a couple more weeks.
 

·
Registered
Joined
·
690 Posts
Do anyone else out there get sick from Metformin 500 mg. It really upsets my stomach. I take two a day. I see my doctor Tuesday for a check up and the results of my blood work. I hope she changes the medication. I really do not want to take it. I wonder if it will matter if I just take one a day until I see her. What do you think?:confused:
Stick it out! I was miserable for two -three months with nausea and gagging! I have finally gotten used to it. It works! My levels are more stable and my appetite stinks!
 

·
Registered
Joined
·
198 Posts
Discussion Starter · #12 · (Edited)
I got the results of my blood work yesterday. Everything was fine. My liver results were a little off but she says that could be do to the Metformin making me sick. I was put on Blood Pressure pills. My readings were 148/102. My glucose level was 113. If I am still sick when I go back next month she will take me off the Metformin and try a different glucose med. Thank everyone for the words of encouragement!
 

·
Registered
Joined
·
33 Posts
Your doc has a drug which sometimes can alleviate the stomach upset symptoms. Did the Doc give you any other drug when doc prescribed Metformin?

Anyway, I think if it was me, and it was easy to get in to see the doc sooner, I would do that.

I was a lot sicker on a lot less Metformin, and I had to give it up. So there is hope that you can get through this. I am on another drug, and would prefer to be able to take Metformin based upon Metformin's ability to reduce insulin resistance and protect my pancreas.
 

·
Registered
Joined
·
741 Posts
oh I so disagree....metformin is the best medication for a type 2 and it does take time to get used to...it is worth sticking it out until your system settles down...a little bit of discomfort now for a long term better benefits...and I guess that is something us diabetics need to get used to is looking ahead to the benefits of what we do now :) we cannot see immediate results...not with the food we eat or some drugs we take...but it is still the best option

you didn't answer this question and a few people have asked...can you get the extended release metformin? it would be worth phoning the doctor to see if that is what you are on...it is 1000% better lol trust me I've taken both...it really is much easier on your gut...please don't give up just yet...
 

·
Registered
Joined
·
33 Posts
Seems what I said was not obvious. The second drug I said a doc could prescribe is not a replacement for Metformin, it is used to help keep a person taking Metformin from being so ill.
 

·
Registered
Joined
·
741 Posts
I know people that used the earlier version of metformin (not extended release) also used a drug to help with the gastric side effects...but with the extended release these GI problems subside...personally I'd like to know when it had settled down rather than keep taking the drugs for side effects that could have passed...does that make sense?
 
  • Like
Reactions: Shanny

·
Registered
Joined
·
1,557 Posts
Although I'm type 1, I still take Metformin. In the beginning I had a heck of a time getting used to it. When I asked my doctor for the extended release version, he looked up my insurance and told me "your insurance won't pay for the ER version because it is more expensive". So he gave me the regular Metformin and a prescription for meclizine (which is an anti-nausea) drug here in the US.
 

·
Registered
Joined
·
741 Posts
oh good grief strawberry that's terrible
 

·
Registered
Joined
·
11 Posts
Does your pill smell fishy? I found certain generic metformin brands were not effective and caused gastro problems-those that smelled fishy especially. My dr. now has me on Glucophage extended release that I take before bed with sf jello and in am. with breakfast since overnight is when my IR is highest. I have no more upset tummy! Ask for samples from the doctor to see if it helps. Sometimes you can get reduced copay through the drug company. Hope this helps.
 

·
Registered
Joined
·
24,394 Posts
Bonnie? Would you be interested in going over to the Introductions board & making a new thread telling us more about yourself & how you manage your diabetes? That would make it easier for members to greet you & welcome you.
 
1 - 20 of 20 Posts
Top